Skip to content
My WebMD Sign In, Sign Up
black, thick substance when purging?
avatar
alloen posted:
am an eighteen year old purging-type anorexic. i've had my eating disorder since i was eight, but am coming up on only my third year of engaging in purging behaviors. i have been hospitalized once for severe weight loss (my bmi hit a low of 12, but there were no lasting medical complications) and have maintained some sort of op or iop team until recently, where i was dropped because of liability issues and denied entry into my referred program because they did not treat eating disorders.

recently, i have been purging (with or without binging) anywhere between one to six times a day, a new low for me. i've noticed a black tarry substance when i am purging coming up towards the end. i've researched and this is most likely digested blood due to some internal bleeding, but is there any way i can know for sure whether or not i should seek medical attention? my weight is fairly stable (i do not have a scale but gussing i am borderline for the anorexia weight requirement) but i have boughts of dizziness, near black-outs, occasional chest pains while purging, and severe stomach pains and nausea when eating.

if anyone has had a similar experience or knowledge about this, i would b extremely grateful <3
Reply
 
avatar
lostkate responded:
Please go see a doctor, it will put you at ease if nothing else.
 
avatar
alloen replied to lostkate's response:
wish i could, but my family gets insurance through the state and i'm not entirely sure if it would be covered, and we cannot afford any more medical bills. also, my father does not take my eating disorder seriously (he refers to what i'm going through currently to his friends as a "purging problem" and takes my sister to the hospital for an earache while he is lax when it comes to getting me a new treatment team) unless i drastically drop in weight. i'm not sure he would believe it was a true problem that meant i needed medical attention.
 
avatar
winterwisteria replied to alloen's response:
I totally get that. It was the same way within my own family. It was never taken seriously. I didn't want a ton of attention, but just some common human compassion. No one wants to feel like they are alone in their struggles.

as for purging up the tarry substance, I would agree that it's blood. However, it's not fresh blood in that the blood comes out bright red. That means that you are probably bleeding from your intestines....if that is possible. I am not a doctor. I do believe that your bleeding is coming from some place deep within your digestive system.
 
avatar
alloen replied to winterwisteria's response:
talked to my grandmother, who used to be a nurse, and she believes the same thing you do -the bleeding is in my intestinal track. she convinced me to see my primary doctor, who after referring me to an eating disorder program that does not exist, doing very little besides checking the basics, and sending me out with a request for blood work that was incorrectly written, did not even give me more than ten minutes of his time or a chance to explain my exact "stomach problems".

i had everything with my blood work sorted out, but have to go back in to get my zinc tested. i'll go from there, most likely, depending on the results.

thank you so much for the reply, and welcome to the community! it's been a bit dead, but maybe it will revive itself a bit if there's more activity.


Spotlight: Member Stories

Hello. My story is pretty simple. I was a gymnast my entire life up until 5 years ago. Since I quit gymnastics I have begun to gain weight and started...More

Helpful Tips

How to increase Font Size
Hold down the Ctrl key and the plus sign key at the same time. Do this as many times as you need until you get to a font size that works ... More
Was this Helpful?
11 of 21 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.